GRAEDONS | People's Pharmacy A loss of libido at menopause threatens marriage
Q. I am a 48-year-old woman who has been happily married for 17 years. Now I have entered menopause and have no more sexual desire. Since my mother died of breast cancer, I am reluctant to start hormone replacement therapy.
I have to do something to keep my marriage together and to keep myself from falling deeper into depression. I think I read in your column months ago about an antidepressant with a wonderful side effect -- sexual appetite! Can you send me information on this drug, please?
A. Most anti-depressant medications tend to lower libido and interfere with sexual pleasure. Wellbutrin (bupropion), on the other hand, appears to stimulate sexuality.
While not an aphrodisiac, this medication has been reported to increase interest in sex as well as arousal.
We are sending you our Guides to Female Sexuality and Treating Sexual Dysfunction, which give more details on Wellbutrin, testosterone and other potential approaches to sexual difficulties. Anyone who would like copies, please send $3 in check or money order with a long (No. 10), stamped, self-addressed envelope to: Graedons' People's Pharmacy, No. ZP-9, P.O. Box 52027, Durham, N.C. 27717-2027.
Wellbutrin is not appropriate for everyone, as it has the potential to cause side effects. Some of those include anxiety, insomnia, headache and loss of appetite. It might be worth discussing with your physician, however.
Q. I have a nervous stomach. This results in frequent, unpredictable bouts of diarrhea. I have also been chewing sugarless gum daily for years.
I just heard that sugarless gum can combat constipation. Does that mean it could also cause diarrhea? Could my chewing gum be contributing to my digestive problems?
A. Sugarless gum and candy are sweetened with mannitol, sorbitol, malitol, maltitol or xylitol. These are natural compounds that taste sweet but are not completely absorbed from the digestive tract. The unabsorbed remnants can pull fluid into the colon, leading to cramps and diarrhea.
Why not stop chewing gum for a week or two so you can see if that makes a difference? If it does, you might want to find a substitute for sugarless gum.
Q. I am a 50-year-old male in good health. For years I have perspired heavily in my armpits. This begins early in the morning and continues all day.
By the time I get to work, my shirt is soaked. This problem keeps me from wearing any color other than white, and I regularly go home in the middle of the day to change shirts.
This is a waste of time, but it's more comfortable for a few minutes. Do you have any suggestions?
A. There are several possible solutions to this problem. The first and simplest is a strong antiperspirant containing aluminum chloride. It can be purchased over the counter as Certain Dri or prescribed as Drysol or Xerac AC.
To maximize effectiveness and minimize potential skin irritation, you should apply aluminum chloride to dry skin at night. One application every few days should work well.
If you find that aluminum chloride doesn't help enough, you might want to discuss more drastic options with your physician. One is injections of Botox (botulinum toxin). These can be extremely effective, but they might need to be repeated every six months or so.
XIn their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, N.Y. 10019, or e-mail them at firstname.lastname@example.org or via their Web site: www.peoplespharmacy.org. Their newest book is & quot;The People's Pharmacy Guide to Home and Herbal Remedies & quot; (St. Martin's Press).
& copy; 2002 King Features Syndicate, Inc.